Volume 17, issue 5 (2017)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 22
Issue 2, 473–990
Issue 1, 1–472

Volume 21, 7 issues

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
Other MSP Journals
This article is available for purchase or by subscription. See below.
Vanishing of $L^2$–Betti numbers and failure of acylindrical hyperbolicity of matrix groups over rings

Feng Ji and Shengkui Ye

Algebraic & Geometric Topology 17 (2017) 2825–2840

Let R be an infinite commutative ring with identity and n 2 an integer. We prove that for each integer i = 0,1,,n 2, the L2–Betti number bi(2)(G) vanishes when G is the general linear group GLn(R), the special linear group SLn(R) or the group En(R) generated by elementary matrices. When R is an infinite principal ideal domain, similar results are obtained when G is the symplectic group Sp2n(R), the elementary symplectic group ESp2n(R), the split orthogonal group O(n,n)(R) or the elementary orthogonal group EO(n,n)(R). Furthermore, we prove that G is not acylindrically hyperbolic if n 4. We also prove similar results for a class of noncommutative rings. The proofs are based on a notion of n–rigid rings.

PDF Access Denied

However, your active subscription may be available on Project Euclid at

We have not been able to recognize your IP address as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 40.00:

$L^2$-Betti number, acylindrical hyperbolicity, matrix groups
Mathematical Subject Classification 2010
Primary: 20F65
Received: 15 August 2016
Revised: 18 February 2017
Accepted: 27 February 2017
Published: 19 September 2017
Feng Ji
Nanyang Technological University
Shengkui Ye
Department of Mathematical Sciences
Xi’an Jiaotong-Liverpool University